Maine, 2012Damaging Winds in Maine, August 5, 2012
August 5, 2012 · NWS GYX · 2 events in 1 county or zone
An approaching cold front spawned several lines of thunderstorms well ahead of the boundary during the afternoon of August 5th. Increasing shear and dew points in the upper 60s to lower 70s provided plenty of fuel as these storms moved into New Hampshire during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front spawned several lines of thunderstorms well ahead of the boundary during the afternoon of August 5th. Increasing shear and dew points in the upper 60s to lower 70s provided plenty of fuel as these storms moved into New Hampshire during the late afternoon. A few of these storms held together as they moved into western Maine during the early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 5, 1:46 PM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 5, 1:46 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
246 PM EDT SUN AUG 5 2012
.SYNOPSIS...
COLD FRONT WILL APPROACH NORTHERN NEW ENGLAND THIS EVENING AND
THEN MOVE ACROSS THE REGION OVERNIGHT. HIGH PRESSURE WILL BUILD
OVER THE AREA LATE MONDAY THROUGH WEDNESDAY BEFORE ANOTHER FRONTAL
BOUNDARY BEGINS TO AFFECT THE REGION THURSDAY AND FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
LINE OF CONVECTION IN THE WESTERN CWA WILL MOVE ACROSS THE AREA
THIS AFTERNOON AND INTO THIS EVENING. THE COLD FRONT REMAINS WELL
TO OUR WEST BUT WILL LIKELY FIRE OFF SOME LINES OF CONVECTION
AHEAD GOING INTO THIS EVENING. SPC HAS EXTREME WESTERN NEW
HAMPSHIRE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TODAY...ALTHOUGH IT APPEARS AS THOUGH ORGANIZED CONVECTION SHOULD
BE SOMEWHAT LIMITED. DEWPOINTS IN THE 60S AND 70S WILL PROVIDE
THUNDERSTORMS WITH PLENTY OF MOISTURE TO WORK WITH...BUT THE BEST
UPPER LEVEL DYNAMICS ARE LAGGING BEHIND AND WILL NOT ARRIVE UNTIL
LATER THIS EVENING. EVEN STILL...FORECAST SOUNDINGS ARE PRODUCING
OVER 2000J/KG OF CAPE FOR STORMS TO WORK WITH AS WELL AS SOME
DECENT SHEAR.
EXPECT DIURNAL HEATING TO BE WANING BY THE TIME THE FRONT GETS
CLOSE ENOUGH TO PROVIDE SIGNIFICANT INSTABILITY. ALTHOUGH THERE
WILL BE WIDESPREAD THUNDERSTORMS TONIGHT...FEEL AS THOUGH THE BEST
THREAT FOR SEVERE STORMS WILL BE TO OUR WEST WHERE MAX DIURNAL
HEATING LINES UP BETTER WITH UPPER LEVEL SUPPORT.
ONE THING THAT WE WILL NEED TO WATCH THOUGH ARE ANY AREAS THAT SEE
ECHO TRAINING. PWAT VALUES THIS EVENING AND OVERNIGHT ARE UPWARDS
OF 2 INCHES. WITH THAT MUCH MOISTURE IT WILL NOT TAKE MUCH TO SEE
SOME POSSIBLE FLASH FLOODING.
FOG WILL SET UP AROUND SUNSET AHEAD OF THE FRONT WHERE SOUTHERLY
FLOW PERSISTS. IT SHOULD BEGIN TO LIFT AS THE FRONT MOVES THROUGH
LATER TONIGHT THOUGH.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
FRONTAL BOUNDARY WILL BE EXITING THE REGION TOMORROW MORNING AND
FOG SHOULD BE LIFTING. EXPECT DEWPOINTS TO FALL INTO THE 50S
TOMORROW...BRINGING A MUCH NEEDED RESPITE FROM THE HUMID
CONDITIONS THAT NORTHERN NEW ENGLAND HAS SEEN OVER THE PAST
SEVERAL DAYS. OVERNIGHT LOW TEMPERATURES MONDAY NIGHT WILL FALL
INTO THE UPPER 40S OVER THE MOUNTAINS...WITH 50S ELSEWHERE.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
AFTER THE FROPA...HIGH PRES WILL NOSE INTO INTO NEW ENGLAND. THERE
WILL BE LITTLE CHANGE IN AIR MASS TEMP...BUT NOTICEABLY DRIER FOR
THE MIDDLE OF THE WEEK. LATE WED INTO THU A S/WV TROF WILL DROP
THRU ONTARIO...PUSHING A COLD FNT TOWARDS THE CWA. AS THE S/WV
SHEARS OUT...COLD FNT WILL LOSE SOME OF ITS PUSH...SLOWING OR
STALLING ACROSS THE N. ATTM EXPECT THE BEST CHC OF SHRA/TSTMS TO
BE IN THE MTNS...WITH JUST A SCHC ALONG THE COAST.
A SECOND...STRONGER S/WV WILL DIVE THRU THE GREAT LAKES LATE
THU...CARVING OUT THE ERN TROF EVEN DEEPER. THIS WILL PUSH THE
COLD FNT BACK NWD AS A WARM FNT. AT THE SAME TIME...SWLY FLOW
ALOFT WILL BRING DEEP MOISTURE BACK N...WITH INCREASING CLOUDS AND
CHCS FOR PCPN THRU THE WEEKEND. THIS LOOKS TO SET UP AN EXTENDED
PERIOD OF WET WX. HAVE FAVORED THE ECMWF/CMC/UKMET CAMP OF A MORE
SRN SOLN. THE LATEST GFS FCST HAS SFC LOW DEVELOPMENT WELL TO THE
N IN CANADA...AND TAKES DRY SLOT THRU NEW ENGLAND. BEING THE
OUTLIER AT THIS POINT...WILL NOT BITE ON THAT DRY SCENARIO.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SHORT TERM /THROUGH MONDAY NIGHT/...CONDITIONS ARE WIDELY VARIED
THIS AFTERNOON AND WILL REMAIN THAT WAY INTO THIS EVENING.
LOCATIONS NEAR THE COAST CAN EXPECT IFR/LIFR CONDITIONS IN FOG
THIS EVENING...WHILE FURTHER INLAND CONDITIONS WILL REMAIN
MVFR/VFR UNTIL PRECIPITATION ARRIVES. A COLD FRONT APPROACHING THE
AREA WILL DRAG STORMS ACROSS MAINE AND NEW HAMPSHIRE TONIGHT. THIS
WILL CAUSE VARIABLE CONDITIONS AT TAF SITES UNTIL TOMORROW
MORNING. ONCE DRIER AIR BEGINS TO WORK ITS WAY INTO THE REGION
TOMORROW MORNING...FOG WILL LIFT AND PRECIPITATION WILL END...THUS
RETURNING THE AREA TO VFR CONDITIONS.
LONG TERM...VFR CONDS TO PREVAIL THRU THU. LOCAL MVFR CONDS PSBL
AT KHIE AS COLD FNT TRIES TO DROP INTO NRN MTNS THU. MORE
WIDESPREAD MVFR OR LOWER CONDS ARE PSBL AS LOW PRES AND EXTENDED
PERIOD OF WET WEATHER SETS UP BEGINNING FRI TRU THE WEEKEND.
&&
.MARINE...
SHORT TERM /THROUGH MONDAY NIGHT/...WINDS WILL INCREASE THIS
AFTERNOON AND EVENING AHEAD OF AN APPROACHING COLD FRONT. SEAS
WILL LAG BEHIND A BIT...BUT WE SHOULD SEE SCA CRITERIA MET FOR THE
OUTER WATERS STARTING THIS EVENING AND CONTINUING THROUGH THE
OVERNIGHT.
LONG TERM...WINDS AND SEAS EXPECTED TO REMAIN BLO SCA THRESHOLDS.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO NOON EDT MONDAY
FOR ANZ150-152-154.
&&
SYNOPSIS...
NEAR TERM...POHL
SHORT TERM...POHL
LONG TERM...LEGRO
AVIATION...LEGRO/POHL
MARINE...LEGRO/POHLHazardous weather outlook, Aug 5, 1:30 PM EST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
230 PM EDT SUN AUG 5 2012
MEZ007>009-012>014-018>028-NHZ001>010-013-014-061830-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
230 PM EDT SUN AUG 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A COLD FRONT WILL LIKELY BRING SHOWERS AND THUNDERSTORMS TO THE
REGION THROUGH TONIGHT. THE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE HEAVY RAIN AND GUSTY WINDS. THE BEST CHANCE OF DAMAGING
WINDS WILL BE ACROSS NEW HAMPSHIRE THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
ANZ150>154-061830-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
230 PM EDT SUN AUG 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 5, 3:20 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
420 PM EDT SUN AUG 5 2012
NHZ004-006-009-052100-
BELKNAP-NORTHERN CARROLL-SOUTHERN CARROLL-
420 PM EDT SUN AUG 5 2012
...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY AND CARROLL COUNTY
THROUGH 500 PM EDT...
AT 420 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER CENTER HARBOR...OR
ABOUT 4 MILES SOUTHWEST OF MOULTONBOROUGH...MOVING NORTHEAST AT 35
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND WEIRS BEACH...CENTER HARBOR...MOULTONBOROUGH...MOUTLONBOROUGH
BAY...MELVIN VILLAGE...SANDWICH...NORTH SANDWICH...TUFTONBORO...
TAMWORTH AND WHITE LAKE STATE PARK THROUGH 500 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
LAT...LON 4403 7100 4376 7099 4360 7147 4383 7155
HANES
Special weather statement, Aug 5, 3:24 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
424 PM EDT SUN AUG 5 2012
NHZ006-008>010-013-052115-
BELKNAP-INTERIOR ROCKINGHAM-MERRIMACK-SOUTHERN CARROLL-STRAFFORD-
424 PM EDT SUN AUG 5 2012
...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...MERRIMACK COUNTY...CARROLL COUNTY AND ROCKINGHAM COUNTY
THROUGH 515 PM EDT...
AT 423 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
8 MILES SOUTH OF LACONIA TO 7 MILES NORTHEAST OF CONCORD TO 8 MILES
SOUTH OF CONCORD...MOVING NORTHEAST AT 35 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND LOUDON...NORTH
PEMBROKE...GILMANTON...CHICHESTER...HOOKSETT...SUNCOOK...PITTSFIELD..
.PEMBROKE...BARNSTEAD AND ALLENSTOWN THROUGH 515 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
LAT...LON 4306 7153 4306 7159 4323 7146 4340 7150
4365 7104 4348 7102 4314 7122 4304 7150
HANESLocal storm report, Aug 5, 4:05 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAY ME
505 PM EDT SUN AUG 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG FRANKLIN 43.44N 71.65W
08/05/2012 MERRIMACK NH TRAINED SPOTTER
TREES AND WIRES DOWN
0410 PM TSTM WND DMG MEREDITH 43.66N 71.50W
08/05/2012 BELKNAP NH TRAINED SPOTTER
TREES AND WIRES DOWN
0410 PM TSTM WND DMG BELMONT 43.45N 71.48W
08/05/2012 BELKNAP NH TRAINED SPOTTER
TREES AND WIRES DOWN
0420 PM TSTM WND DMG MOULTONBOROUGH 43.75N 71.40W
08/05/2012 CARROLL NH TRAINED SPOTTER
TREE FELL ON CAR...PERSON INSIDE RECEIVED MINOR
INJURIES
0420 PM TSTM WND GST 4 ENE MEREDITH 43.67N 71.43W
08/05/2012 E60 MPH BELKNAP NH TRAINED SPOTTER
CANOE FLIPPED AND MOVED 5FT
0420 PM TSTM WND DMG SANDWICH 43.79N 71.41W
08/05/2012 CARROLL NH TRAINED SPOTTER
TREES AND WIRES DOWN IN SANDWICH
0440 PM TSTM WND DMG TUFTONBORO 43.70N 71.22W
08/05/2012 CARROLL NH TRAINED SPOTTER
TREES AND WIRES DOWN IN TUFTONBORO
&&
EVENT NUMBER GYX1200218 GYX1200219 GYX1200220 GYX1200221 GYX1200222
GYX1200223 GYX1200224
MPKThunderstorm Wind, Oxford
- When
- August 5, 4:05 PM EST to 4:10 PM EST
- Where
- Oxford County, Fryeburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.020, -70.980
A severe thunderstorm downed a tree on the intersection of Route 5 and 113 in Fryeburg.
Thunderstorm Wind, Oxford
- When
- August 5, 4:05 PM EST to 4:13 PM EST
- Where
- Oxford County, 1.47 mi SSW of West Fryeburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.050, -70.990
A severe thunderstorms downed trees and large limbs along Route 302 from the New Hampshire and Maine state line into Fryeburg.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike and Heavy Rain in Florida, August 5 to 6, 20122 deaths · 10 events
- Rip Currents in Michigan, August 5, 20122 deaths · 2 events
- Damaging Winds and Lightning Strikes in Pennsylvania, August 5, 20121 death · 8 injured · $5,000 · 52 kt wind · 13 events
- Damaging Wind in Texas, August 5, 20121 death · 1 event
- Hail and Damaging Winds in Arkansas, August 5 to 7, 20121 injured · $2.7 million · 1 in hail · 24 events
- Flash Flooding and Damaging Wind in Tennessee, August 5, 20121 injured · $5.1 million · 50 kt wind · 9 events
- Damaging Winds in New York, August 5, 2012$289,000 · 59 kt wind · 25 events
- Flash Flooding in Kentucky, August 5, 2012$221,000 · 3 events
- Wildfire in Utah, August 5 to 12, 2012$215,000 · 1 event
- Tornado in Ohio, August 5, 2012$150,000 · EF0 · 1 event
- Flash Flood in New Mexico, August 5, 2012$150,000 · 1 event
- Flood and Damaging Winds in Massachusetts, August 5, 2012$69,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409586, 409588.